Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Aberdeen, SD

June 5, 20187 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 11:30 PM CDT for 7 counties in South Dakota. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 11:30 PM CDT (04:30 UTC)
Expired
Jun 6, 2018, 12:15 AM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Campbell County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:30 PM CDTTSTM WND GST 68Gettysburg, SD
Jun 5, 11:43 PM CDTTSTM WND GST 653 Ese Akaska, SDLOWRY RWIS.
Jun 5, 11:45 PM CDTTSTM WND GST 971 Ese Lowry, SD
Jun 5, 11:45 PM CDTTSTM WND GST 1003 Ese Lowry, SD
Jun 6, 12:03 AM CDTTSTM WND GST 601 E Onaka, SD
Jun 6, 12:06 AM CDTTSTM WND DMG4 E Onaka, SDCONCRETE SILO KNOCKED OVER, POLE BARN TOTALLED, AND TREE DAMAGE.
Jun 6, 12:06 AM CDTTSTM WND DMG6 S Bowdle, SD10 POWER POLES BROKEN AND TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KABR 060430
SVRABR
SDC021-041-045-049-089-107-129-060515-
/O.NEW.KABR.SV.W.0055.180606T0430Z-180606T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1130 PM CDT TUE JUN 5 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Edmunds County in north central South Dakota...
  Western Faulk County in north central South Dakota...
  Southeastern Campbell County in north central South Dakota...
  Potter County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Southwestern McPherson County in north central South Dakota...
  Walworth County in north central South Dakota...

* Until 1215 AM CDT/1115 PM MDT/.

* At 1129 PM CDT/1029 PM MDT/, severe thunderstorms were located
  along a line extending from near Swan Creek Rec Area to near
  Gettysburg, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Law enforcement. At 1123 pm CDT, was reported 
           60 to 70 mph winds were reported in Gettysburg.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Gettysburg, Selby, Bowdle, Hoven, Java, Lebanon, Akaska, Seneca,
  Tolstoy, Onaka, Lowry, New Everets Resort, Blackfoot, Burkmere,
  Swan Creek Rec Area and Lake Hiddenwood Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4491 9920 4490 9996 4539 10045 4565 9969
TIME...MOT...LOC 0429Z 252DEG 37KT 4535 10032 4494 9990 

HAIL...<.75IN
WIND...70MPH
 
$$

SD
1 follow-up statement
160 
WWUS53 KABR 060445
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1145 PM CDT TUE JUN 5 2018

SDC041-060455-
/O.CAN.KABR.SV.W.0055.000000T0000Z-180606T0515Z/
Dewey SD-
1145 PM CDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.

LAT...LON 4490 9991 4544 10027 4565 9969 4491 9920
TIME...MOT...LOC 0445Z 254DEG 50KT 4536 10000 4504 9960 

$$

SDC021-045-049-089-107-129-060515-
/O.CON.KABR.SV.W.0055.000000T0000Z-180606T0515Z/
Edmunds SD-Faulk SD-Campbell SD-Potter SD-McPherson SD-Walworth SD-
1145 PM CDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN EDMUNDS...WESTERN FAULK...SOUTHEASTERN CAMPBELL...EASTERN
POTTER...SOUTHWESTERN MCPHERSON AND WALWORTH COUNTIES...

At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Lowry to near Seneca, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Gettysburg, Selby, Bowdle, Hoven, Java, Lebanon, Akaska, Seneca,
Tolstoy, Onaka, Lowry, Burkmere and Lake Hiddenwood Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4490 9991 4544 10027 4565 9969 4491 9920
TIME...MOT...LOC 0445Z 254DEG 50KT 4536 10000 4504 9960 

HAIL...<.75IN
WIND...70MPH
 
$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:59 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 5, 9:59 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
959 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 959 PM CDT Tue Jun 5 2018

Updated forecast for the severe thunderstorm watch earlier and to
increase pops across the cwa. Quite a bit of convection has
developed out west and was moving east this evening.

UPDATE Issued at 655 PM CDT Tue Jun 5 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 339 PM CDT Tue Jun 5 2018

CAMs have trended just a tad further south into northern SD with
their convective activity overnight. Interesting trend recently, but
did not quite bite on the higher POPs the ECAM shows. Would like to
see a few more hours of agreement before raising POPs. Nonetheless,
it does appear as the surface low/frontal boundary crosses the
region tonight, scattered showers and thunderstorms will develop
within an environment capable of producing hail and gusty winds.
Left mention of T+ in the grids overnight as well.

For Wednesday, cooler temperatures and breezy north winds will be
felt behind the frontal boundary. There may be some leftover morning
convection across the eastern CWA, but activity should move out
through the morning hours, making way for drying conditions during
the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 339 PM CDT Tue Jun 5 2018

The main challenge in this period will be chances and timing of
precipitation. The pattern really hasn't changed much since the last
major forecast issuance. It will feature an upper ridge in place
across the central portion of the country. Riding up and over this
ridge will be s/w troughs that will work their way through our
region. Difficult to pin down timing or placement of any of these
disturbances in the outer periods. Surface boundaries or a frontal
zone is progged to be positioned in the region during this time, so
there will be a focus area for periodic convection to fire across
the area. Because of the timing issue, it's challenging this far out
to nail down when or if and where convection will take place. By
late in the weekend into early next week, the upper ridge is
expected to be shoved eastward as a long wave trough/upper low
slides across the Pacific Northwest into the Northern High Plains.
Temperatures aren't expected to change much with above normal
readings expected for the entire period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT Tue Jun 5 2018

VFR conditions are expected at all locations through tonight and
Wednesday. A cold front moving through the region tonight will bring
thunderstorms along with it. These may affect MBG, ABR, and ATY at
or in the vicinity during this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 19 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

In the hours before

Local storm report, Jun 5, 10:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     EAGLE BUTTE             45.00N 101.24W
06/05/2018  E60 MPH          DEWEY              SD   TRAINED SPOTTER

&&
Local storm report, Jun 5, 10:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     LITTLE EAGLE            45.68N 100.80W
06/05/2018  E60 MPH          CORSON             SD   PUBLIC

&&
Local storm report, Jun 5, 10:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             7 S WATAUGA             45.82N 101.54W
06/05/2018  M1.75 INCH       CORSON             SD   EMERGENCY MNGR

&&
Local storm report, Jun 5, 10:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             EAGLE BUTTE             45.00N 101.24W
06/05/2018  E1.25 INCH       DEWEY              SD   LAW ENFORCEMENT

&&

DYE
Local storm report, Jun 5, 11:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     3 NNW LANTRY            45.06N 101.44W
06/05/2018  M73 MPH          DEWEY              SD   MESONET

&&

DYE
Local storm report, Jun 5, 11:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/05/2018  M64 MPH          WALWORTH           SD   ASOS

&&

DYE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jun 5, 9:54 PM CDTSpecial Weather StatementABRCorson51 min
Jun 5, 10:04 PM CDTSevere Thunderstorm WarningABRCorson, Dewey41 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningABRDewey49 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth51 min
Jun 5, 11:21 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth39 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter49 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink39 min
Jun 6, 12:32 AM CDTHigh Wind WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more3 hr
Jun 6, 1:01 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson12 min
Jun 6, 1:24 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts51 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 6, 1:53 AM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Roberts52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.